hip replacement, hip bone, hip bone damage, bone structure, pelvic bones, pain in hip joint, indian express

Mariyappan, 37, works for daily wages in Delhi. For over a decade, he has carried raw material for furniture on his back to various markets. Of late, Mariyappan has been visiting Lok Nayak Jai Prakash Narayan Hospital, complaining of pain around his hip joint

Doctors found that Mariyappan, who weighs just over 60 kg, was “healthy and with no history of alcoholism”. There was no stiffness or swelling in the hip joint, a common symptom that accompanies such pain, no injury in the joint, no bone tumour. Yet the joint had collapsed. The reason, doctors have concluded, was that he had been taking “weight gain” supplements, prescribed by a quack.

Mariyappan, who has been out of a job for seven months, has now sought the help of the central government to aid his hip replacement surgery, which will cost over Rs 1 lakh at the government hospital.

Mariyappan is not the only such case. In the last 10 months, LNJP has had at least 11 patients — including a 23-year-old with no history of any physical injury — with “avascular necrosis”, the death of bone tissue due to lack of blood supply, which eventually leads to destruction of the joint. In all 11 cases, the destruction of the hip joint was “induced by steroids, due to consumption of weight-gain supplements”, doctors say.

“I have been working for 12 years. I have lifted heavy furniture, as it is part of my job,” Mariyappan said. “Six months ago, I started feeling very weak. When I went to a local doctor, he said I should increase my weight and prescribed a weight gain supplement. Within a month, my back started to ache. I had not injured myself, and there was no swelling or stiffness. When it became unbearable, I visited the doctor. The doctor said there was no blood supply to the joint and I should undergo a hip replacement. They said it was due to the supplements and not due to any physical strain. I have no money for the surgery and the government will soon fund the entire operation.”

Dr V K Gautam, director and professor, department of orthopaedics, Maulana Azad Medical College, will conduct the surgery. His last hip replacement surgery was on a 23-year from Uttar Pradesh, who had been consuming “gym supplements” and diagnosed with avascular necrosis.

“Cases of hip replacement are [usually] found in the older age group,” Dr Gautam said. “In the last 10 months, we have had a series of cases, where patients have had to undergo hip replacement surgery due to avascular necrosis. What is alarming is that these are patients in the age group 25-45. Even if such young patients are diagnosed with avascular necrosis, it is due to heavy consumption of alcohol. But in these cases, all the patients have suffered due to consumption of steroids. And in most cases, weight gain supplements have been the culprit.”

Doctors at MAMC are now studying the adverse impact of weight-gain supplements on the hip joint. Dr Gautam has asked Mariyappan to submit samples of the supplements he used. “We have requested him to submit samples of the supplements. He has agreed. We want to examine the magnitude of the problem. After we receive the sample, we will forward it to the department of pharmacology,” Dr Gautam said.

Music Festival Brings More Than 50 Music Artistes Together

How did consumption of supplements result in the collapse of a hip joint? Dr Gautam said it affects the blood supply to the femoral head. “In case of the liver, the fats infiltrate the soft issue due to heavy consumption of alcohol or steroids. But the liver, being a soft tissue, can expand,” Dr Gautam said. “However, if the same thing happens inside a bone, which is a hard structure, due to a precarious blood supply the structure will throttle resulting in strangulation of blood supply to the femoral head. Slowly the cartilage gets damaged and the joint collapses.”

Single dose

At Sir Gangaram Hospital, doctors say they have replaced the hip of a patient, a farmer from Punjab, who had consumed just one dose of a steroid prescribed by a quack for treating fever. The hospital has conducted at least 12 hip replacement surgeries caused due to “steroid-induced avascular necrosis” in the last one year.

“We are receiving cases mainly from Punjab, and a few from Uttar Pradesh and Madhya Pradesh,” said Dr Anant Kumar Tiwari, senior consultant, joint hip replacement surgery, Sir Gangaram Hospital. “The oldest patient has been a 52-year-old farmer; in all other cases the patients are under 40.”

Here, too, doctors treated a very young patient. “The youngest patient has been a 22-year-old from Gwalior, who had to undergo hip replacement due to supplements he was consuming to gain muscle,” Dr Tiwari said. “In the majority of the cases, quacks prescribing steroids for something as simple as fever has resulted in damage of the hip. And this is an alarming trend reported from Punjab.”

About the farmer who consumed just one dose of steroid, Dr Tiwari said, “The farmer had just a history of fever. He was healthy on all other parameters. But when we examined him, we came to know he had been given steroids to treat fever. And this resulted in adverse drug reaction. ADR can be as small as one dose for a person to be affected by steroid-induced avascular necrosis.”

How did a single dose of steroid damage the hip joint? Dr Tiwari explains: “The steroid has a tendency to constrict the blood vessel. ADR is not dose-dependent. Blood supply to the hip bone is through a single artery. The bone is an end organ and the vessels terminate inside the bone. The number of blood vessels are less as compared to other organs. And with any small metabolic disturbance in the end, the vessels get clogged. The clogging results in stoppage of blood supply. And this results in infarct, which is the ischemic death of the cellular elements of the bone and marrow.”

Dietary supplement

A similar case has been reported at Fortis Hospital in Delhi, where a young tailor suffered a severe disability due to pain, his mobility limited for some years, and underwent bilateral total hip replacement surgery. Doctors highlighted the fact that the “patient had a history of consuming dietary supplements for six months”.

Dr Ashok Rajgopal, chairman, Fortis Bone and Joint Institute, highlights that approved whey protein, carnitine and glutamine, the commonly used supplements for muscle mass, are “safe”. “But some people use anabolic steroids and glucocorticosteroids, which have harmful effects. Among many harmful effects, one of the most devastating is avascular necrosis of the femoral head… When the pain becomes more, there is no option but to replace the hip joint,” Dr Rajgopal said.

Leave a Reply